I am new to Kadian (20mg x1) for only about 5 days. I had been taking mostly vicodin (5) a day and managing activity. More recently I had to start adding more vicodin and percosettes. I suffer from cervical spine problems, couple surgeries and still high pain levels. I pretty much stay around 5-6 all the time, even medicated, with lots of rollercoaster peaks and valleys. Never dropping below pain level 4 and sometimes going up to 8. I can't take some other the other things like Neurontin/Lyrica for support because of side effects. I also have a thyroid problem (Hashi's) and take 2 types of thyroid meds. I think this makes me sensitive to some meds.
Pain doc ordered Kadian to help support my primary meds, but I am experiencing some real side effects and was hoping for advice before I call him.
Since I started Kadian I have been extremely sleepy and dopey, I am sleeping at least 3 hours during the day. When I take the vicodins on schedule like the dr. told me to, I am experiencing this high feeling, but not enough pain relief. I hate the feeling so much I removed one of the vicodins from my schedule, but that isn't helping me.
I take the Kadian at night and it is a little easier to get out of bed in the morning but I don't like feeling this buzz, I never had that on the vicodins, will this wear off and how long does it take? Will the sleepiness wear off too? I also have a droopey eye that's new. I would rather hurt than be so out of it.
Any advice for me? I think I am sensitive to this medicine, not sure whether to wait it out or get off it immediately.
I don't think I have ever heard of Kadian, but I would suggest that you let the doc know how it is making you feel. Maybe tis is just something that your body like you asked just needs to get used to. On the other hand maybe it is a medication that your bady just can't tolerate.
Sorry that you are feeling that dopey buzzed feeling! I don't like to feel like that either. I feel out of control and it makes me really uncomfortable. I am currently not taking anything that does that to me but I have been in that position before and I did not like it either.
Hang in there. Call the docs office and ask them your questions and see what they say.
I would call your doctor. Kadian is a long-acting medication, and the Vicodin at this point show only be used for acute break-thru pain. Your doctor should have explained this to you. This is usually how long-acting and short-acting meds work. The long-acting med is supposed to be used on a schedule and the short-acting med (Vicodin), only used for increased pain. It may lessen your side effects to just use the Kadian, except when you have severe break-thru pain.
I agree that with the use of short-acting meds, you needed a long-acting med. However, morphine may not be for you. There are many others to choose from if you continue to have difficulty with Kadian. I hope you feel better soon. The eye droop concerns me, so I suggest you contact your doctor today and make them aware of this symptom if nothing else.
Last edited by butrfligirl28; 09-24-2007 at 08:52 AM.
I called on Monday noon, and if you can believe this one they didn't call me back yet. I know on Tuesdays he does injections away from office, but I would think his MA would have tried to get me an answer.
I was defintely told to take my regular SA medication on schedule, and use the Kadian before bed. That dose is the lowest but I think I am just ultra sensitive, other meds give me problems sometimes because of my thryoid issues. My starting Kadian dose was not strong enough by itself to handle the pain, so I can understand that he was trying to cycle me up, but this method only put me in a stupor. I had lots of side affects and pain wasn't any better. So far I am not a fan of this med.
I was so out of it by Monday, that I did not take my dose last night, I was prepared to have some minor withdrawl but the only thing I noticed were my legs were achey today.
Already, by this evening, my eye is doing better, I didn't sleep all day, and I have a clear head. I'll call them in the morning and let them know I stopped it until I got further instructions and am doing better tonight.
Hey Neck Patient, You might want to continue to give your body time to adjust to the med, a week really isn't that long and drowsiness is the number one complaint for everyone when it comes to morphine. You can research and read the fullprescribing instructions on any morphine product and it tells you about the increased drowsiness. They all suggest you give it your best shot to get passed the drowsiness part because it does go away with time. The sleep problem is from a hystamine release which also deminishes with time.
There simply aren't enough long acting meds to write off an entire class because it makes you drowsy. The synthetics, like hydro and oxycodone are more stimulating by nature and have a much higer abuse rate because of this effect. LA meds will never feel like SA meds and it's not unreasonable your doc didn't call you back within 24 hours for a non emergency issue like drosinees, the only answer is to ride it out like most do or prescribe a stimulant, It's a bit early for stimulants when you just starting down the PM road. In all there are only 5 long actiing meds, there may be 4 versions of LA morphine, but morphine is morphine, Once you right that offf, If the doc has a discomfort with any of the remaining med like oxyContin due to it's abuse potential, you really are limiting the meds you able to try and give a fair trial.
JMO, but I certainly wouldn't discontinue a med because you think it's the right thing to due after a week because it makes you drowsy, It has to make the doc wonder what other changes will you make in your treatment plan without giving your a doc a chance to explain what's going on.
All opiates cause sleep problems, and are CNS depressants, they all have some degree of hystamine release and they all require your doc to have absolute faith in your ability to comply and wait for instructions, even if it takes a couple days to get back to you. Absolutely no harm would have come to you had you remained drowsy an extra day, and that is why you weren't top on the list of patients to call back in between interventional procedures yesterday.
If you want a doc to continue to risk his licence prescribing meds no other doc will touch with a 10 foot poll. You need to work on comunication and your expectations. 50% pain relief or a 5 is considered a sucessful Intrathecal pump, it's the best I've seen in 5 years. If you have severe enough injuries, this may be as good as it ever gets and you either put up and get used to some side effects or you learn to live with the pain without the meds. The work may be as simple as resetting your expectations for a simple call regarding a non emergency question to be returned before you take action and change your meds. If you give the doc the impresion you expect each and every call to be returned within 24 hours or your going to take matters in your own hands, you won't keep a doc long. Better to hear it from me than the docs staff as part of his explanation why your on the way out.
I was on much higher doses of Kadien but had severe drowsiness as well but ironicall when I was on MS Contin (also morphine but releases differently) I had no problems with drowsiness, in fact I had problems with insomnia. It might be worth trying that instead. I found the several different types do not all give the exact same side effect.
No matter how great your illness or pain, there's always someone else who may be worse off.
Thanks Shoreline you made some good points. I don't think I was clear enough in describing my side affects.
I am not talking "drowsy", I am talking full blown asleep for at least an additional 4-5 hours, not being able to wake up - almost like semi-conscious, and my right eye would not stay open. In addition around the time I took the SA med at 2 of the doses its around the time I take thryoid meds as well (2 different types of thyroid meds), I don't know if these intensified the whole combination and I felt "high". This really worried me, I expected to have some effects, but these were really significant. I don't want to limit my treatments, I also don't want to be so drugged out that I can't function. I really felt uncomfortable that something was wrong so I stopped them.
I am not a bad patient, I do everything they tell me, I got really scared. I was hoping to hear from them the exact same message that most likely these effects will improve and keep going.
i agree with shoreline....give it more of a chance and most likely your body will adjust and it will go away once you get used to the medication more. it is not uncommon to feel very sleepy and think it will last forever and not want to use it.....but it in most cases goes away after only a few weeks. You can tell your doctor about it though and see what he thinks and what he suggests.....he could lower the morphine to mabey MS Contin 15mg if he wanted to make you feel more comfortable but wil prob tell you to give it a little while longer and see if it goes away in a few weeks. keeps us updated and hope you feel better and not having as much pain even though it makes oyu so sleepy!